A soy-allergic woman’s accidental ingestion of soy protein prompted a sudden onset of symptoms that required quick action. Our health editor tells her story—and along the way answers the question “What is anaphylaxis?”


Christine Boyd

While running errands two years ago, Sari Canell of New York grabbed a nutritional shake at a drugstore. Within minutes of drinking it, she noticed a tickle in her left ear. Then she sneezed a few times. When she developed a hive on her lip 30 minutes later, she started to get worried and phoned her husband. Her voice croaked on the line. Canell was in the throes of the condition known as anaphylaxis.

Canell had previously been diagnosed with a soy allergy—her drugstore shake contained soy protein isolate—but she’d never before experienced anaphylaxis, a life-threatening allergic reaction to food, insect bites or stings, medication, latex, or other allergens. Her symptoms subsided soon after her husband injected the EpiPen.

EpiPen

Determining whether or not someone is experiencing anaphylaxis can be difficult. Canell’s initial symptoms didn’t immediately signal a severe reaction. But as the symptoms escalated, keen observation helped her grasp what was happening. Fortunately, she had emergency medication on hand to stop the reaction.

Anaphylaxis can strike anyone but it’s more common in people previously diagnosed with an allergy to food, insect stings, latex, or medications. The risk is even higher in those with both food allergy and asthma.

Symptoms, which usually start soon after ingesting an allergen, may initially seem mild but can suddenly progress. Common symptoms of anaphylaxis include:

• tightness of the throat  

• swelling of the lips, face, and tongue

• shortness of breath

• abdominal pain

• vomiting

• hives

• itching

• coughing

• wheezing

Lesser-experienced signs may include feeling faint, feelings of doom, chest pain, and uterine cramping.

If you suspect anaphylaxis, experts say the most important thing is to administer epinephrine (adrenaline). Epinephrine is a medication that works rapidly to reverse the symptoms of anaphylaxis.

In fact, new guidance issued by the American College of Allergy, Asthma and Immunology (ACAAI) recommends prompt treatment with epinephrine even if it’s not 100 percent clear a person is suffering from anaphylaxis, or if the reaction doesn’t meet all of the established criteria for anaphylaxis. Experts warn that the consequences of not using epinephrine when needed are much more severe than using it when it might not be necessary.

Furthermore, the ACAAI’s website advises, you should be prepared: “Prompt recognition of the signs and symptoms of anaphylaxis is critical. If you unexpectedly come into contact with your trigger, you should immediately follow the emergency plan outlined by your doctor, including the self-administration of epinephrine. If there is any doubt about the reaction, it is generally better to administer the epinephrine. Teachers and other caregivers should be informed of children who are at risk for anaphylaxis and know what to do in an allergic emergency.”

The ACAAI also notes that “kits containing fast-acting, self-administered epinephrine are commonly prescribed for people who are at risk of anaphylaxis.”


For Christine Boyd’s full feature on anaphylaxis, please click here.